Learn something new every day More Info... by email
The most common causes of vomiting and diarrhea are viral infection and gastritis. Pregnancy is another common cause of vomiting and diarrhea, especially during the first trimester. An intestinal blockage may also cause digestive distress. Individuals who are lactose intolerant may suffer from vomiting and diarrhea if they consume dairy products. Food poisoning will often cause similar symptoms as well.
Many children suffer from vomiting and diarrhea as a result of eating foods that are not well tolerated. This may not necessarily mean the child who exhibits these symptoms is suffering from a food allergy, although that is a possibility. Some children and adults may simply have a sensitivity to certain foods. For these individuals, symptoms of upset stomach and digestive issues may resolve when certain foods are eliminated from the diet.
Some individuals who have overeaten and consumed an excessive amount of alcohol may suffer from vomiting and diarrhea. In cases of severe vomiting or diarrhea, dehydration may occur if fluids aren't replaced. In such cases, a physician may recommend the patient refrain from eating solid foods for several hours, while increasing fluid intake if it can be tolerated.
There are some individuals who suffer from nausea, vomiting, and diarrhea when traveling. Such individuals may be prone to motion sickness. Symptoms of motion sickness often include dizziness and various digestive issues. These symptoms typically occur when traveling by car, boat or airplane. Medications may be prescribed that are designed to treat the symptoms of motion sickness.
Another cause of vomiting and diarrhea is ingesting some type of toxic chemical or poison. When this occurs, the body's natural defense will try to flush out the toxins by producing loose, watery stools, and, in some cases, blood in vomit. Ingesting poisonous substances can be fatal in some cases if not treated properly and quickly.
For some individuals, taking a prolonged dose of medication may cause digestive upset. Feeling nauseated after taking medication or suffering from bouts of diarrhea may be a side effect of common prescription drugs. Antibiotics are one such medication known for causing these reactions in many people.
Migraine headache sufferers often complain of nausea and vomiting during an attack. When the headache comes on suddenly, the individual may vomit and experience diarrhea during an episode of a migraine attack. Not all migraine patients suffer from digestive disorders, but for those who do, certain medications may be prescribed.
Emotional trauma or stress may produce vomiting and diarrhea in some individuals. There are some people who suffer from a psychological disturbance known as social anxiety disorder. For some of these patients, stomach ailments and digestive issues can be a regular occurrence, especially when faced with situations they find difficult to control or handle. Physical symptoms such as stomach ailments may diminish when the patient receives proper treatment for his phobia and anxiety.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!